Missouri, 2025

Ice Storm and Winter Weather in Missouri, January 5 to 6, 2025

January 5 to 6, 2025 · NWS PAH · 11 events in 11 counties and zones

A winter storm, with locally major to historic impacts, affected southeast Missouri on the 5th with a mix of snow, sleet, and freezing rain. A brief wintry mix that fell primarily as freezing rain quickly transitioned to plain rain later that morning and afternoon across much of the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$695,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A winter storm, with locally major to historic impacts, affected southeast Missouri on the 5th with a mix of snow, sleet, and freezing rain. A brief wintry mix that fell primarily as freezing rain quickly transitioned to plain rain later that morning and afternoon across much of the region. Peak accumulations ranged from a trace to a half inch of snow and sleet along with a glaze of ice. Further north across portions of Perry, Bollinger and Cape Girardeau County, more snow and sleet had occurred on the onset before transitioning to a prolong period of freezing rain and eventually plain rain. Wrap around moisture caused one final burst of snow into the morning hours on the 6th after a lull that evening with patchy freezing drizzle. This is where the thickest glaze of ice between a quarter to three quarters of an inch and a half to 2 inches of snow and sleet had accumulated that led to widespread treacherous travel conditions, traffic accidents, and major power outages. Reports of thunder during sleet and freezing rain were observed across the region. A line that extended 4 miles south of Puxico to Dexter in Stoddard County, MO made the difference in experiencing iced over trees and power lines. Electric crews had to contend with extensive tree damage and managed an area approximately 5,872 meters without power in Perry County, MO that experienced some of the greatest impacts. Over 20 broken poles along with broken crossarms and insulators were identified by the crew. Countless downed branches were also observed throughout Cape Girardeau County, MO where a large tree fell down on power lines near the intersection of Perryville Rd and Sherwood Ln in the city of Cape Girardeau. Over 100,000 residents across the entire tri-state region were without power during its peak that night into the following morning, with over 5000 outages in Perry County, 4000 outages in Cape Girardeau County and 2500 outages in Bollinger County, MO. Temperatures near freezing warmed across most of the region later that morning into the afternoon, but a shallow cold layer near 1000 ft above ground level made the ice reluctant to melt off the tree branches. The heavy weight on trees led to additional power outages during the day on the 6th due to wind gusts over 20 mph. Wet surfaces the prior night also resulted in a flash freeze as temperatures quickly plummeted back below freezing into the 20s. Key Impacts: transportation delays, traffic accidents, power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 4, 10:58 PM CST, 4 hours 2 minutes earlier. Its key messages:

  • A major winter storm remains on track to impact the region tonight through Monday morning. A Winter Storm Warning, Ice Storm Warning and Winter Weather Advisory have all been issued. The greatest uncertainty remains on the border of the Ice Storm Warning and Winter Weather Advisory.
  • Damaging ice impacts are likely and will lead to disruptive travel delays and scattered power outages. Significant ice, sleet and snow accumulations are all expected.
  • The coldest air of the season so far remains on track to settle over the region next week. Temperatures will struggle to rise above freezing until Friday, with wind chill values falling into the single digits, and at times below zero. Any prolonged power outages will make this arctic blast more dangerous.
Area forecast discussion, Jan 4, 10:58 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1058 PM CST Sat Jan 4 2025

.KEY MESSAGES...

- A major winter storm remains on track to impact the region
  tonight through Monday morning. A Winter Storm Warning, Ice
  Storm Warning and Winter Weather Advisory have all been
  issued. The greatest uncertainty remains on the border of the
  Ice Storm Warning and Winter Weather Advisory.

- Damaging ice impacts are likely and will lead to disruptive
  travel delays and scattered power outages. Significant ice,
  sleet and snow accumulations are all expected.

- The coldest air of the season so far remains on track to
  settle over the region next week. Temperatures will struggle
  to rise above freezing until Friday, with wind chill values
  falling into the single digits, and at times below zero. Any
  prolonged power outages will make this arctic blast more
  dangerous.

&&

.DISCUSSION...
Issued at 250 PM CST Sat Jan 4 2025

A major mixed precipitation winter storm remains in the
forecast tonight through Monday morning, producing a mix of
snow, sleet, and freezing rain. Warning/advisory products have
been adjusted to have the same start/end times of 2am Sunday to
6am Monday, with the Winter Storm Warning in the northern third,
an Ice Storm Warning in the middle third, and a Winter Weather
Advisory in the southern third of the Quad State region.

On the synoptic scale, this system is a shortwave trough
presently located over the Rockies. High pressure is located
over the Southeastern CONUS. This shortwave system strengthens
rapidly as it emerges into the Central Plains with the surface
low pushing eastward near the KY/TN border by Sunday evening as
the surface cold front pushes heavy rain through Western
Kentucky. There is a very slight lingering southward lean in
the ECMWF/CMC.

Models suggest a slightly earlier start to precipitation, though
an initially dry surface layer will take some time to moisten to
have precipitation reach the ground. 12Z CAMs have increased
precip into the Bootheel late tonight, which should fall mainly
as rain. As moderate precipitation moves in further north, a
primarily snow/sleet mix is expected in the north, with a more
prominent band of freezing rain from the Ozark Foothills through
Cape Girardeau, Missouri, eastward to Carbondale and Harrisburg
in Southern Illinois, to near the Evansville Tri-State. The
northern half to two-thirds of the Quad State will struggle to
reach freezing as northeasterly winds maintain lower dew points.
The forecast continues the strategy used by the previous shift
of blending in NBM 50th percentile temps to lower temperatures
a little to maintain wet-bulbing.

The warm frontal progression northwards will be key to
delineating heavy ice accumulations. Confidence in the
snow/sleet mix is highest along the I-64 corridor with 2-4
inches of combined snow/sleet likely. Freezing rain is likely to
mix in with the limited Sunday afternoon warming when the
surface refreezing layer diminishes. Freezing rain totals up to
around a quarter of an inch are possible. A Winter Storm Warning
is used to cover this primarily snow/sleet region.

The highest concern is in the Ice Storm Warning zone from Cape
Girardeau through northwestern Kentucky where widespread half
inch with localized three-quarters of an inch of ice accretion
is forecast with a bit higher confidence in sustaining freezing
rain longer in the western half of the Ice Storm Warning area.
This will swiftly make any travel treacherous. Heavier
precipitation rates will reduce ice accretion potential on trees
and power lines, but breezy winds of 10-20 mph and gusts of
20-25 mph during the afternoon is a point in favor of line ice
accretion rates. With wet soils, breezy winds, and significant
ice accretion, tree and power line damage is likely in the Ice
Storm Warning area with scattered power outages. This ice event
will not have the totals or multi-round effects of the 2009
Western Kentucky Ice Storm, but has potential to be the most
impactful ice event for the Quad State since that historic
storm.

The southern two rows of counties with the Winter Weather
Advisory have a complex timeline which has resulted in extending
the advisory to 6am Monday. Freezing rain will cause
significant travel impacts for the morning, with an abrupt
transition from very little ice to significant icing expected
from south to north. Caution should be maintained even if icing
appears minimal. A transition to rain is expected during the
afternoon hours, potentially clearing up morning ice cover.
Following the evening cold frontal passage, model soundings
indicate a dry layer in the dendritic growth zone (DGZ) during
the evening into the overnight hours which could lead to a
transition to freezing drizzle Sunday night, prompting the
extension of the Advisory.

The freezing drizzle potential across the entire Quad State
Sunday evening/overnight will bring varied hazards. In the
north, gusty winds and ongoing ice on trees and power lines will
very efficiently accrete any freezing drizzle that does occur.
At the surface, in the north, freezing drizzle will just add a
solid layer to the top of the snow/sleet/ice. In the south,
freezing drizzle on rain-cleared roads could quickly develop
black ice, making travel more dangerous than it would otherwise
appear. Late Sunday night, moistening of the DGZ will lead to a
transition to light snow that continues into Monday morning with
an additional half inch or so of snow possible, which may cover
a more hazardous sub-layer of ice.

Forecast temperatures through this event remain very close to
the previous forecast, which has kept snow/sleet and ice
accumulations fairly close to the prior run. However, slight
adjustments, especially to the 32F line, will have significant
impacts. The greatest uncertainty lies in the transition zone
from the Winter Weather Advisory to the Ice Storm Warning.

Colder air surges into the Quad State following this storm, and
any areas with snow/ice cover will see further radiative
cooling. Temperatures remain below freezing for all but the
southernmost areas through the week, with melting limited to
solar radiation during the day as skies become more sunny
midweek. Low temperatures fall to the single digits Tuesday
night, and near 0 along the I-64 corridor Wednesday night. Wind
chills in the single digits are likely in northern areas early
morning Monday and Tuesday, and wind chills of -5 to 5 across
the Quad State Wednesday morning. Any sustained power outages
would exacerbate cold weather concerns.

Ridging keeps conditions dry midweek, with a deep trough
developing for late week, bringing a potential round of snow
for the end of the week. NBM PoPs seem low at this time, but
with the high priority near term event, will refrain from making
any large adjustments to day 7 for now.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1042 PM CST Sat Jan 4 2025

Little changes from the previous TAF discussion. Starting to see
radar echoes across the terminals this evening and already are
starting to get a few reports of sleet and snow. Most of the
activity will move in from the west over the coming hours. Cigs
will gradually lower throughout the night with MVFR expected at
all sites by the morning. Further reductions in cigs and visby
is expected with IFR or LIFR conditions at times. Precipitation
type transitions still a bit uncertain with more sleet and snow
across the northern terminals and more freezing rain across the
southern terminals. By the afternoon, temperatures warm above
freezing at PAH/CGI for a transition to rain showers.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning from 2 AM Sunday to 6 AM CST Monday for
     ILZ075>078-080>083.
     Ice Storm Warning from 2 AM Sunday to 6 AM CST Monday for
     ILZ084>094.
MO...Ice Storm Warning from 2 AM Sunday to 6 AM CST Monday for
     MOZ076-086-087-100-107-111.
     Winter Weather Advisory from 2 AM Sunday to 6 AM CST Monday
     for MOZ108>110-112-114.
IN...Winter Storm Warning from 2 AM CST /3 AM EST/ Sunday to 6 AM
     CST /7 AM EST/ Monday for INZ081-082-085>088.
KY...Ice Storm Warning from 2 AM Sunday to 6 AM CST Monday for
     KYZ007-010-013>016-018>020.
     Winter Weather Advisory from 2 AM Sunday to 6 AM CST Monday
     for KYZ001>006-008-009-011-012-017-021-022.

&&

DISCUSSION...ATL
AVIATION...AD
Hazardous weather outlook, Jan 4, 4:11 AM CST, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
411 AM CST Sat Jan 4 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
411 AM CST Sat Jan 4 2025 /511 AM EST Sat Jan 4 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Ice Storm Warning, Winter Storm Warning and Winter Weather
Advisory have been issued across the region. Significant
accumulations of freezing rain, sleet, and snow are expected
beginning early Sunday morning. Travel will likely become
hazardous and power outages will be possible. Farther south, some
brief travel difficulties will be possible at the onset of the
precipitation until temperatures climb above freezing Sunday
morning. Refer to each product for more details.

An extended period of sub-freezing conditions is expected from
Monday through at least Thursday. The coldest conditions are
expected Tuesday night and Wednesday night, when wind chill values
will range from the single digits below zero in the north to the
single digits above zero in the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 3 ice storm. Local standard time, as filed.

Ice Storm, Perry

When
January 5, 3:00 AM CST to January 6, 5:00 AM CST
Where
Perry forecast zone
Property damage
$250,000
Reported by
Public
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Ice Storm, Bollinger

When
January 5, 3:00 AM CST to 2:00 PM CST
Where
Bollinger forecast zone
Property damage
$100,000
Reported by
Public
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Ice Storm, Cape Girardeau

When
January 5, 3:00 AM CST to 3:00 PM CST
Where
Cape Girardeau forecast zone
Property damage
$325,000
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
January 5, 3:00 AM CST to 9:00 AM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 5, 3:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Property damage
$20,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
January 5, 3:00 AM CST to 8:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
January 5, 3:00 AM CST to 9:00 AM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1225068, 1225069, 1225070, 1225071, 1225072, 1225073, 1225074, 1225075, 1225076, 1225077, 1225078.